Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 38, NWS Miami, FL

October 3, 2000Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Oct 3, 2000, 8:02 PM EDT for Miami-Dade County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 3, 2000, 8:02 PM EDT (00:02 UTC)
Expired
Oct 3, 2000, 9:00 PM EDT
In force
58 min
Issued by
NWS Miami, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 4 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2000-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2000-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 040004 COR
SVRMIA
FLC025-040100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED FOR EXPIRATION TIME
NATIONAL WEATHER SERVICE MIAMI FL
802 PM EDT TUE OCT 3 2000

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 900 PM EDT

* AT 802 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER GOULDS...OR ABOUT 6
  MILES NORTHEAST OF HOMESTEAD...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 830 PM EDT...
  COUNTRY WALK AND CUTLER RIDGE...
  HOWARD...
  KENDALL AND SOUTH MIAMI...
  CORAL GABLES AND CORAL WAY VILLAGE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 2553 8056 2540 8042 2564 8011 2580 8029

.END

RADER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 4:03 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Oct 3, 4:03 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
215 PM EDT TUE OCT 3 2000

UPPER CIRCULATION JUST OVER THE SOUTHWEST COAST THIS AFTERNOON WILL
MOVE NORTHEAST ACROSS THE PENINSULA TONIGHT WITH A SMALL SURFACE LOW
LEFT BEHIND JUST OFF THE WEST COAST.  THE MAIN LINE OF SHOWERS AND
THUNDERSTORMS SHOULD MOVE EAST OF THE ZONES OVERNIGHT SO WILL STILL
MENTION LOCALLY HEAVY RAIN BUT LET THE FLOOD WATCH EXPIRE.  THE MAIN
THREAT WILL BE EARLY TONIGHT OVER THE EASTERN ZONES.  THE SURFACE
LOW SHOULD MOVE NORTHWEST ABOUT LIKE THE AVIATION AS THE SURFACE
HIGH OVER THE SOUTHEAST MOVES INTO THE ATLANTIC ON WEDNESDAY.  THE
WAVE THAT WAS JOYCE WILL MOVE PAST BY WEDNESDAY NIGHT AND SOME DRIER
AIR COULD HELP DROP THE PROBABILITIES BELOW CLIMATE ON THURSDAY.

THIS SURFACE LOW WILL MAKE THE WEST COAST WINDS MORE OF A SHIFTING
DIRECTION DURING MUCH OF TONIGHT.  WINDSPEEDS SHOULD BE ENOUGH FOR
SMALL CRAFT OVER THE OPEN WATERS.

THE EXTENDED WILL FEEL THE IMPACT OF A COLD FRONT MOVING TO SOUTH
FLORIDA.  ALTHOUGH PRESENT MODELS SHOW THE FRONT MAKING IT PAST OUR
ZONES IT IS STILL TOO EARLY TO MAKE THIS THE CASE.  SO RIGHT NOW
WILL GO FOR A CLOUDY WEEKEND.
o
MIA TB 076/088 078/088 078 38753
PBI TB 075/088 077/088 077 38853

.MIA...SCA COASTAL WATERS TNGT.

In the hours before

Local storm report, Oct 3, 5:27 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
527 PM EDT TUE OCT 03 2000

LAKE AT SW 137 AVENUE AND 66TH ST SW REPORTED NEARLY
ACROSS THE ROAD.

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    KENDALL                   FL   FLOOD
10/03/00   DADE                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0520 PM    KENDALL                   FL   FLOOD
10/03/00   DADE                           LAKE IN KENDALL AT
                                          137TH AVENUE AND 66TH
                                          ST SW REPORTED NEARLY
                                          OVER THE ROAD

0520 PM    SWEET WATER               FL   FLOOD
10/03/00   DADE                           1.54 INCHES OF RAIN IN
                                          30 MINUTES BETWEEN 5
                d                          AND 530 PM EDT AT THE
                                          NWS OFFICE AT FIU MAIN
                                          CAMPUS NEAR SWEETWATER.
Local storm report, Oct 3, 6:20 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
620 PM EDT TUE OCT 03 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    HIALEAH                   FL   TORNADO
10/03/00   DADE                           REPORTED BY EMERGENCY
                                          MANAGER.
Special weather statement, Oct 3, 6:57 PM EDT, 1 hour 5 minutes before
FLZ063-066>075-040400-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
657 PM EDT TUE OCT 3 2000

...A FLOOD WATCH CONTINUES IN EFFECT FOR BROWARD METROPOLITAN,
BROWARD WESTERN, MAINLAND MONROE, METROPOLITAN MIAMI DADE, WESTERN
MIAMI DADE, PALM BEACH EASTERN, AND PALM BEACH WESTERN COUNTIES
UNTIL MIDNIGHT...

...A FLOOD WATCH IS IN EFFECT FOR EASTERN COLLIER, HENDRY, AND
WESTERN COLLIER COUNTIES UNTIL 8 PM EDT...

A TROPICAL DISTURBANCE IN THE SOUTHEAST GULF OF MEXICO HAS COMBINED
WITH A WEAK FRONTAL BOUNDARY OVER SOUTH FLORIDA RESULTING IN A LARGE
AREA OF MODERATE TO HEAVY RAIN WITH THUNDERSTORMS CONTINUING TO
MOVE ACROSS MAINLAND MONROE...MIAMI DADE...AND BROWARD COUNTIES
THROUGH THE EVENING HOURS. DOPPLER RADAR INDICATES HOURLY RAINFALL
RATES OF 2 TO 3 INCHES FROM SOUTHWEST TO NORTHEAST MIAMI DADE
AND INTO SOUTHEASTERN BROWARD COUNTIES. REPORTS ACROSS THE AREA ALSO
INDICATE RAINFALL TOTALS OF UP TO 8 TO 10 INCHES IN SOME AREAS SO FAR
TODAY ACROSS MIAMI DADE.

REPORTS OF LAKES OVER ROADS AND WATER ABOUT TO ENTER RESIDENCES...
AND IN SOME CASES INSIDE RESIDENCES...IN THE MIAMI METRO AREA ARE
BEING RECEIVED AT THE NATIONAL WEATHER SERVICE OFFICE. PERSONS LIVING
IN LOW LYING POORLY DRAINED AREAS THAT FLOODED DURING HURRICANE IRENE
LAST YEAR CAN LIKELY EXPECT FLOODING AGAIN THIS EVENING. DRIVING WILL
BE EXTREMELY HAZARDOUS WITH FLOODED UNDER-PASSES IN LOW LYING
ROADS.

THE AREA OF RAIN RESPONSIBLE FOR THE HEAVY RAINS IS EXPECTED TO
SLOWLY LIFT TO THE NORTH LATE TONIGHT WITH RAIN EXPECTED TO BEGIN
TAPERING OFF AROUND MIDNIGHT ACROSS THE HEAVILY HIT AREAS TODAY.

ALSO...ISOLATED TORNADOES ARE POSSIBLE WITH ANY OF THE STORMS
EMBEDDED WITHIN THE LARGE AREA OF RAIN. RESIDENTS OF SOUTHEAST
FLORIDA ARE ADVISED TO REMAIN ON THE ALERT FOR ANY POSSIBLE
WARNINGS THAT MIGHT BE ISSUED THROUGH THE EVENING.

SPOTTER ACTIVATION IS REQUESTED ACROSS SOUTHEASTERN FLORIDA THIS
EVENING.

SANTOS
Local storm report, Oct 3, 7:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
754 PM EDT TUE OCT 03 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    HIALEAH                   FL   TORNADO
10/03/00   DADE                           REPORTED BY EMERGENCY
                                          MANAGER. F0 TORNADO
                                          PATH SURVEYED BY NWS
                                          EMPLOYEE WAS NARROW 20
                                          YARDS WIDE AND ABOUT
                                          0.5 MILE LONG...SIGNS
                                          AND AWNINGS BLOWN
                                          DOWN...ROOF OF HIALEAH
                                          FIRE DEPARTMENT NO. 2
                                          WAS BLOWN OFF...DEBRIS
                                          WAS BLOWN ONTO
                                          CARS...APPROX 20K
                                          DOLLARS DAMAGE.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 8:30 PM EDTTornado WarningMFLMiami-Dade60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.